Journal cover Journal topic
Annales Geophysicae An interactive open-access journal of the European Geosciences Union
Journal topic

Journal metrics

IF value: 1.490
IF 5-year value: 1.445
IF 5-year
CiteScore value: 2.9
SNIP value: 0.789
IPP value: 1.48
SJR value: 0.74
Scimago H <br class='widget-line-break'>index value: 88
Scimago H
h5-index value: 21
Volume 16, issue 3
Ann. Geophys., 16, 303–321, 1998
© European Geosciences Union 1998
Ann. Geophys., 16, 303–321, 1998
© European Geosciences Union 1998

  31 Mar 1998

31 Mar 1998

Theory of azimuthally small-scale hydromagnetic waves in the axisymmetric magnetosphere with finite plasma pressure

D. Y. Klimushkin D. Y. Klimushkin
  • Institute of Solar−Terrestrial Physics, Irkutsk 33, P.O.Box 4026, 664033, Russia
  • e-mail:

Abstract. The structure of monochromatic MHD-waves with large azimuthal wave number m≫1 in a two-dimensional model of the magnetosphere has been investigated. A joint action of the field line curvature, finite plasma pressure, and transversal equilibrium current leads to the phenomenon that waves, standing along the field lines, are travelling across the magnetic shells. The wave propagation region, the transparency region, is bounded by the poloidal magnetic surface on one side and by the resonance surface on the other. In their meaning these surfaces correspond to the usual and singular turning points in the WKB-approximation, respectively. The wave is excited near the poloidal surface and propagates toward the resonance surface where it is totally absorbed due to the ionospheric dissipation. There are two transparency regions in a finite-beta magnetosphere, one of them corresponds to the Alfvén mode and the other to the slow magnetosound mode.

Key words. Magnetosphere · Azimuthally small-scale waves · MHD waves

Publications Copernicus